Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2003, 5:05 PM EDT for Calhoun County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 6, 2003, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
292
WUUS52 KCAE 062105
SVRCAE
SCC017-062145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT WED AUG 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT.
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER NORTHERN CALHOUN COUNTY NORTH OF SANDY
RUN ALONG INTERSTATE 26..MOVING SOUTH AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SANDY RUN
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...AND
LOCALLY HEAVY RAIN.
PERSONS IN THIS AREA SHOULD TAKE COVER INDOORS. MOTORISTS SHOULD USE
CAUTION AS PONDING OF WATER ON ROADWAYS IS EXPECTED. SLOW DOWN.
LAT...LON 3382 8091 3380 8084 3369 8077 3366 8084
3363 8096 3370 8104 3373 8099 3374 8094
3377 8093 3377 8101 3375 8105 3388 8105
3387 8100What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT WED AUG 6 2003 DISC: 18Z SURFACE ANALYSIS SHOWS A WEAK TROF ACROSS THE MIDLANDS THIS AFTERNOON...WITH A SLIGHTLY STRONGER TROF TO OUR NORTHWEST. SATELLITE SHOWS PARTLY SUNNY SKIES ACROSS THE AREA THIS AFTERNOON. 88D SHOWS SHRA/TSRA HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS THE AREA...REGIONAL COMPOSITE SHOWS LARGE AREA OF SHRA/TSRA ACROSS AL/GA. BOTH GFS/ETA IN GOOD AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE WEEKEND ACROSS THE AREA. RIDGE/TROF SETUP CONTINUES THROUGH WEEKEND. SHORTWAVE ASSOCIATED WITH ACTIVITY ACROSS GA/SC FORECASTED TO MOVE EASTWARD THIS AFTERNOON/OVERNIGHT. EXPECT SOME OF THIS ACTIVITY TO MAKE IT TO CWA. EXPECT ADDITIONAL WIDELY/SCATTERED SHRA/TSRA THIS AFTERNOON/EVENING. ANOTHER SLIGHTLY STRONGER SHORTWAVE TO APPROACH FROM THE WEST LATE THURSDAY/NIGHT...EXPECT ADDITIONAL SHRA/TSRA THURSDAY/NIGHT. MODELS SHOW THIS SHORTWAVE SLOWLY WORKS ITS WAY ACROSS THE AREA ON FRIDAY. AT THE SURFACE...A WEAK TROF OF LOW PRESSURE WILL REMAIN ACROSS THE AREA AND BY FRIDAY BOTH GFS/ETA SHOW WEAK LOW ACROSS THE AREA. WILL STAY CLOSE TO GUIDANCE AND LOCAL EQUATIONS FOR POPS AND NEAR/SLIGHTLY BELOW FOR MAXES/MINS EACH DAY. EXTENDED...MRF SHOWS RIDGE WEST/TROF EAST CONTINUES INTO THE WEEKEND...THEN RIDGING TRIES TO BUILD IN FROM THE EAST EARLY/MID NEXT WEEK. EXPECT TEMPERATURES/PRECIPITATION TO BE BACK CLOSER TO NORMAL. FCSTID = 77 CAE 73 87 72 88 / 50 60 50 50 AGS 71 87 70 89 / 50 60 50 50 SSC 73 87 72 88 / 50 60 50 50 OGB 72 87 71 88 / 50 60 50 50 .CAE... GA...NONE. SC...NONE. LCV
Hazardous weather outlook, Aug 6, 5:00 AM EDT, 12 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A WARM UNSTABLE AIRMASS WILL BE IN PLACE OVER THE FORECAST AREA TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE AREA TONIGHT. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS A FEW OF WHICH WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:40 PM EDT | Flash Flood Warning | CAE | Lexington | 2 hr |
| Aug 6, 7:30 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.